Some Bone Loss Expected in 82-Year-Old; Treating Warts
Dear Dr. Roach: I just found out that I have bone loss in my spine. What does that mean for me? Will I get so that I can’t walk? I am very worried. I am 82 years old. — B.F.H.
Answer: Bone loss in the spine is almost universal in 82-year-olds, for both men and women. However, women start off with less bone than men, on average, so they are at greater risk for fractures when the bone loss occurs.
Depending on how much bone loss there is, we call it “osteopenia” if it is more mild, and “osteoporosis” if it is more severe. In general, there are no symptoms of osteopenia, which is why we do a test, most commonly an X-ray test called a DEXA, to look for the amount of bone in the spine and hips.
The biggest risk is that of a fracture. Fractures in the spine are most commonly compression fractures; imagine a hatbox with too much weight on top of it that gets crushed and loses some of its height. This causes pain, as the nerves that go in between the vertebrae (the hat boxes) get pressed on. It also brings on numbness or weakness. A hip fracture is the most devastating complication of osteoporosis.
Most people with bone loss benefit from calcium, which can be obtained through your diet or by taking supplements, and vitamin D, which usually requires supplements if low. People with osteoporosis usually need medication treatment, but there are many kinds of medications to treat it. The goal of treatment is to prevent fractures.
Dear Dr. Roach: I have several warts on the knuckle of my ring finger. They have been growing and spreading for more than 10 years. I have tried many different methods and have spent thousands of dollars to remove the warts, but none of these methods has been successful. Here is what I’ve tried so far: over-the-counter treatments, surgical removal, freezing (three treatments), garlic oil, duct tape, laser removal (four treatments), Internet natural solution “guaranteed” methods, self-hypnosis, probiotic dietary supplements and ranitidine. Some of these treatments reduced or removed the wart for a short period of time, but in all cases the wart returned in exactly the same location. The warts have grown together and are now larger than ever. All of my doctors have given up. What do you suggest? — R.H.
Answer: Well, you have been through a lot. Warts are caused by a virus, human papilloma virus (HPV), and though they usually go away by themselves eventually, they can be pretty stubborn. Before I talk about some additional treatments you haven’t mentioned, let me start by saying that not everything that looks like a wart is a wart. Given how long these have been going on, you should be sure you know what you are dealing with, and that means a skin biopsy by a dermatologist, if you haven’t already had one.
I have had excellent success with imiquimod (Aldara), a topical cream that works by stimulating the immune system. It has few side effects but unfortunately is expensive. 5-fluorouracil (Fluoroplex) also can be used, and it causes inflammation at the site, made worse by sun exposure. Cantharidin is available in Canada and by compounding pharmacies in the U.S.; it needs to be administered by your doctor. There are even more therapies that should be attempted only by an expert, such as bleomycin (a chemotherapy agent), contact allergens and injection with antigens such as candida antigen. I would think twice before proceeding down that road.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.